Q. I have taken PPIs for reflux over several years. I asked the gastroenterologist if there would be any danger in taking them long term, and he said “no.”
I’ve had a scope of my stomach and esophagus that showed no problems. That was a few years ago. I’ve read that acid-suppressing drugs can lead to cancer. Do I need to have any tests to see if I have undetected cancer or other problems?
A. Proton pump inhibitors (PPIs) are powerful acid-suppressing drugs. They include esomeprazole, lansoprazole and omeprazole. Such drugs are now available over the counter for heartburn.
When the Food and Drug Administration approved PPIs, they were thought to be among the safest drugs in the pharmacy. Over the past decade or so we have learned about some unexpected adverse reactions associated with long-term use. They include magnesium and vitamin B-12 deficiency along with bacterial overgrowth in the small intestine. Other possible complications include weakened bones, fractures, chronic kidney disease and heart attacks (Heart Lung & Circulation, online, Nov. 20, 2017).
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
The potential link between PPI use and stomach cancer is more controversial. A meta-analysis suggests there is an association (Clinical Gastroenterology and Hepatology, December 2016). A recent study has confirmed this connection (Gut, January 2018).
Ask your doctor how frequently you should schedule endoscopies to check for suspicious growths. You may find our “Guide to Digestive Disorders” helpful. It offers other options for managing heartburn. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (71 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. G-3, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q. I am on warfarin and suffer from arthritis pain daily. My doctor said I could safely take Tylenol in small amounts.
But I read in your column that taking Tylenol with warfarin is dangerous. I feel like dropping the warfarin so I can treat my pain, but that isn’t an option. So I’m stuck between a rock and a hard place. What can I take for pain relief?
A. You have identified a serious problem for people on the anticoagulant warfarin (Coumadin, Jantoven). More than 2 grams of acetaminophen (Tylenol) per week could increase the possibility of a dangerously high INR lab reading (Journal of Pharmacy Practice, October 2013). The INR, or International Normalized Ratio, is a measure of anticoagulant activity. One day’s worth of acetaminophen for arthritis would exceed the recommended 2 gram limit.
NSAIDs like aspirin, ibuprofen or naproxen also are problematic. They increase the risk of bleeding.
Your doctor might be able to prescribe a different anticoagulant. Some of the newer (and pricier) ones do not appear to interact with acetaminophen.
Q. I read that just breathing can spread influenza virus. Does a face mask help prevent transmission? If so, what should I look for?
A. New research suggests that an infected person can spread viral particles simply by breathing (PNAS, January 2018). When hand-washing is combined with face-mask use, the protection from influenza is enhanced (Epidemiology and Infection, May 2014). A surgical mask rated level three offers the best protection. They can be purchased online.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them at Questions@PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”